Crush Syndrome made simple4 things rescuers need to know
By Jim Sideras
In the wake of the massive earthquakes in Haiti and most recently Chile, it is a good time to review crush syndrome and the basic treatment that EMS providers need to know. While it is a relatively rare occurrence, crush syndrome is something that you may one day encounter. It can be expected following any event where patients are trapped for a length of time, especially following a natural or man-made disaster.
Providing care in a timely manner, and before extrication or removal of the compressing force, can be the difference between life and death. Regardless of whether you're a provider in an urban or rural setting, caring for a patient with crush syndrome could well be your next call.
If these patients do not receive aggressive medical treatment during the extrication, they may suffer the three killers of crush syndrome: hypovolemia, life threatening cardiac arrhythmias, and/or renal failure.
Crush syndrome can present with any patient that is trapped under a crushing weight for a significant length of time, especially if the time exceeds four hours. These patients may be trapped from earthquakes, tornadoes, building collapse, or entrapment in storage facilities. It can occur in a wide variety of settings, requiring EMS providers in both the rural and urban organizations to be ready to provide care for these patients.
This article will cover four areas: basic pathophysiology, patient assessment, management and treatment, and ECG changes.
When a force or compression is applied to the body for an extended period of time, generally over four to six hours, the patient can be susceptible to crush syndrome. The amount of body compressed can vary, but crush syndrome should be expected if any of the patient’s lower extremities, buttocks, or upper thoracic region/arms are compressed.
When these areas are compressed, several things happen at the cellular level.
1. As the compression occurs, cells in the immediate area are quickly damaged.
2. Within the next hour, the pressure continues to decrease circulation to the area. When this happens, the decrease in oxygen requires the cells needing to switch how they are able to function. This altered process is called anaerobic metabolism — metabolism without oxygen — and generates large amounts of lactic acid. With the decrease in oxygen, the cell walls have a harder time containing cell contents, which begin to leak through the walls because of the increasing wall permeability.
3. Cells continue to leak, and other cells begin to die. As this happens, their contents — which can include potassium, myoglobin, purines and other toxic substances — are dumped from the cells into the surrounding tissues. These contents cause major problems and can kill the patient.
4. These effects are normally isolated to the area involved; it may be a type of survival factor that allows the patient to remain stable and survive long periods of time. Rescuers often do not realize that the patient needs treatment before rescue.
5. Once freed and the weight is released, blood flow is returned and all the cell contents are now spread throughout the body. Without proper treatment, the effects of these contents are:
- Potassium — Potassium is normally kept in balance within the body. However, excess potassium leaking from the cells will disrupt the conductivity of the heart, causing arrhythmias or even cardiac arrest.
- Myoglobin — Myoglobin can be toxic to the renal tubular cells. Myoglobin can precipitate in the renal system (kidneys) and obstruct renal flow leading to failure or rhabdomyolysis.
- Purines and other toxic substances — Can lead to respiratory distress and liver damage.
6. Depending on the amounts of toxins and chemicals that are released and spread throughout the body, an alert and conscious patient may rapidly deteriorate. Depending on the areas impacted, they may suffer cardiac arrhythmias or cardiac arrest, renal failure, and a number of other body system failures.
Assessment of the patient requires the provider to look at the cause of injury and determine the potential for crush syndrome. Remember, it will require more than just a foot or a hand to be compressed to cause crush syndrome. Involvement of a large body portion and a prolonged timeframe are important considerations for the provider.
The patient may present in a variety of ways. They may be relatively stable, conscious and alert. It may be difficult to determine the extent of injury because of the crushing object involved (rubble, soil, grain, etc.). The patient may have palpable distal pulses; however, that can be difficult to assess depending on the situation. They may experience paresthesia — or numbness — that can actually mask their true level of pain.
Management and Treatment
The management of these patients in the field environment is similar to most trauma patients, but with some exceptions.
1. Establish A, B, C's
2. Provide high concentration oxygen. Use caution if cutting torches are in close proximity to the patient.
3. Assess the patient for crush injury, noting entrapment time.
4. Establish IV/IO access.
a. Especially before removal or extrication of the object causing the compression
b. Use normal saline fluid infusion as delays may increase risks of renal (kidney) failure.
c. Potassium-containing fluids should be avoided due to the risk of rhabdomyolysis-associated hyperkalemia. This would include lactated Ringers as it contains 4 mEq/L of potassium and calcium. This may worsen the patient's condition as there are already higher levels of potassium in the blood stream.
5. Run a baseline ECG strip and subsequent strips. If possible these should be transmitted to the receiving trauma department. The ECG stripes can be beneficial to help determine the level and changes in hyperkalemia.
6. Depending on medical control, consider calcium chloride 500 mg IV over 2 minutes for life threatening suspected hyperkalemia. (a reasonable source would be the CDC instructions at: http://www.bt.cdc.gov/disasters/earthquakes/crush.asp).
7. Depending on medical direction, treat patient for pain.
8. Depending on medical direction, aerosolized albuterol may be administered. This promotes the movement of potassium into cells to help treat the hyperkalemia, .
9. Depending on medical direction, the use of bicarbonate and mannitol to prevent kidney failure has been called into question. Some studies have shown little or no improvement between the group of patients that received mannitol and bicarbonate versus the group that only received saline hydration., 
10. Loop diuretics, like furosemide, may acidify the urine and are not recommended in a prehospital environment as the administration requires close monitoring that is not available in prehospital settings.
11. Assess patient for other injuries.
12. Treat patient for either hypothermia or hyperthermia depending on the exposure.
Because there is a significant potential for hyperkalemia (elevated potassium levels), providers should attempt to capture multiple 12-lead electrocardiograms (ECG). This will depend on the situation and ability of the providers. Multiple ECGs, especially if these can be transmitted to the receiving hospital, will allow physicians an estimation of the patient's level of hyperkalemia. Potassium levels can rise during the rescue and transport, and these levels can be viewed from ECG changes. Progressive hyperkalemia can result in identifiable changes in the ECG. These include peaking of the T wave, flattening of the P wave, prolongation of the PR interval, ST segment depression, prolongation of the QRS complex, and, eventually, progression to a sine wave pattern.,  Ventricular fibrillation may occur at any time during this progression. These offer the physician providing medical control a more complete assessment of the patient when determining care, both in the field and hospital.
The ECG changes related to hyperkalemia, according to Feehally, are:
* Mild hyperkalemia (6-7 mmol/l) – peaked T waves.
* Moderate hyperkalemia (7 – 8 mmol/l) – flattened P wave, prolonged PR interval, depression of ST segment, peaked T wave.
* Severe hyperkalemia (8 – 9 mmol/l) – atrial standstill, prolonged QRS duration, further peaking T waves.
* Life-threatening hyperkalemia (>9 mmol/l) – sine wave pattern.
1. Dorland's Illustrated Medical Dictionary, 29th ed. Philadelphia, WB Saunders, 2000.
2. Rosen's Emergency Medicine, 7th ed. St. Louis, Mosby, 2009.
3. Malinoski DJ, Slater MS, Mullins RJ: Crush injury and rhabdomyolysis. Crit Care Clin 2004; 20:171.
4. Brown C, Rhee P, Chan L, et al: Preventing renal failure in patients with rhabdomyolysis: Do bicarbonate and mannitol make a difference?. J Trauma 2004; 56:1191.
5. Homsi E, Barreiro MF, Orlando JM, Higa EM: Prophylaxis of acute renal failure in patients with rhabdomyolysis. Ren Fail 1997; 19:283.
6. Slater MS, Mullins RJ: Rhabdomyolysis and myoglobinuric renal failure in trauma and surgical patients: A review. J Am Coll Surg 1998; 186:693.
7. Mattu A, Brady WJ, Robinson DA: Electrocardiographic manifestations of hyperkalemia. Am J Emerg Med 2000;18:721-729.
8. Feehally J, Floege J, Johnson RJ: Comprehensive clinical nephrology, ed 3, St Louis, Mosby, 2007.
9. Goldberger, A: Clinical Electrocardiography: A simplified approach, 7th ed. St. Louis, Mosby, 2006.
10. Allon M, Dunlay R, Copkney C: Nebulized albuterol for acute hyperkalemia in patients on hemodialysis. Ann Intern Med 1989; 110:426.